Pennsylvania, 2024

Tornadoes and Flash Flood in Pennsylvania, May 17, 2024

May 17, 2024 · NWS PBZ · 6 events in 3 counties and zones

This day, May 17th, will be remembered as one of the more unusual tornado days in southwest Pennsylvania. Although overall levels of instability were fairly low, enough of that parameter, plus shear, was concentrated in the 0 to 3 km layer to allow for the formation of low-topped supercells during the early to mid-afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$335,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

This day, May 17th, will be remembered as one of the more unusual tornado days in southwest Pennsylvania. Although overall levels of instability were fairly low, enough of that parameter, plus shear, was concentrated in the 0 to 3 km layer to allow for the formation of low-topped supercells during the early to mid-afternoon hours. Interaction with a surface boundary allowed for tornadogenesis in a few of the storms as low-level streamwise vorticity was ingested into updrafts. Three of the tornadoes were fairly weak, at EF0 level, with one EF1 impacting areas within the Pittsburgh city limits, including the Pittsburgh Zoo. No straight-line wind or hail reports were received, as the storms were small and as the environment did not support those impacts. One isolated flood report was also received in Allegheny County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 17, 12:51 PM EST, 57 minutes earlier.

Area forecast discussion, May 17, 12:51 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
151 PM EDT Fri May 17 2024

.SYNOPSIS...
Unsettled weather returns today through Saturday with periodic
showers and a few thunderstorms. Near to above normal
temperatures will continue.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:

- Showers and a few thunderstorms will continue today with the
  passage of a weak trough.
- Localized heavy rainfall totals and water issues are possible.
- Near-normal high temperatures and above-normal low
  temperatures can be expected.
  _____________________________________________________________

Showers with a couple of embedded thunderstorms continue to
cross the region this morning with a relatively weak mid-level
trough and a nearly nonexistent surface reflection. Nearly
saturated low-level profiles and precipitable water values of
1.3 to 1.4 inches have led to locally efficient rainfall, with a
few radar-estimated totals above an inch in eastern Ohio.

Although SBCAPE may modestly increase into the 600-750 J/kg
range this afternoon, the overall lack of shear will keep any
severe concerns to a minimum. However, conditions favorable for
locally heavy rainfall will continue. Coverage will become a bit
spotter and more convective this afternoon, but isolated high
water issues are still possible if any one location gets hit
with multiple rounds of rain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
KEY MESSAGES:

- Shower chances continue along with above normal temperatures.
  _______________________________________________

Upper troughing still transitioning across the region will
maintain shower chances on Saturday. Favored left entrance
region jet dynamics lie closer south and east of PGH, so have
maintained higher PoPs across the southern CWA. Again, NBM
24-hour half- inch probabilities remain below 50 percent with
the same north- to- south gradient. Severe threat remains very
low as well.

Diurnal temperature spreads will be fairly low given the expected
clouds and rain, with near-normal maximums but above-normal
minimums.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
KEY MESSAGES:

- Ridging should result in dry and warmer weather Sunday and
  into next week.
- Rain chances return for Wednesday and Thursday.
  ____________________________________________________________

The earlier trend towards a more southerly track for the main
shortwave trough on Sunday continues in the recent guidance. This
does lead to generally low PoPs on that day, focused on areas south
of Pittsburgh where moist easterly flow lingers during the morning.

Ensembles then seem to be in decent agreement in keeping this
trough/upper low near or just off the southeast CONUS coast, while
slowly rising 500mb heights take control over the Upper Ohio Valley.
This points to mainly dry weather from Sunday night through Tuesday,
with increasingly above-normal temperatures through early next week.

The next shortwave trough then drives across the Upper
Mississippi Valley towards the Great Lakes during the midweek
period. Model cluster guidance shows strength and timing
differences with this, which point to various scenarios for
precipitation amounts and severe weather chances. In any case,
PoPs topping in in the likely range and muted, but still warm
high temperatures looks to be the forecast of least regret at
this time.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A scattering in the precipitation shield and cloud deck is now
noted working into eastern Ohio this afternoon as slightly drier
air intrudes from the west. Some CIG recovery is expected into
the early afternoon based on upstream obs and hi res guidance save
FKL and DUJ which are favored to remain MVFR.

Precipitation coverage will take on more of an isolated to
scattered nature this afternoon, though with that we'll see
increasing thunder probabilities. Confidence in coverage and
exact timing of a thunderstorm at any site remains low at this
time, but any that do see a heavier shower/thunderstorm could
experience a brief drop in both CIG and VIS to as low as IFR.
Outside of the scattered showers, conditions should remain low
end VFR/high end MVFR with increasing probabilities for MVFR
after 23z. By the overnight hours, all sites should see MVFR to
IFR conditions with a 70-90% confidence. With lingering low
level moisture from earlier rainfall, low confidence chances for
fog increase after 06z; the wrinkle is a passing wave that will
likely reinvigorate showers after midnight, with best chances
south and east of Pittsburgh, which may result in more stratus
formation than fog formation.

MVFR conditions will be slow to erode Saturday morning with
probability for MVFR CIGs remaining 60+% through 16z but will
slowly begin to see improvement from the west.

.Outlook...
Upper trough passage to the south Saturday will maintain
SHRA/TS chances focused south of KPIT. VFR and dry weather
become high probabilities Sunday into Monday under the influence
of high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...88
NEAR TERM...CL/88
SHORT TERM...CL/88
LONG TERM...CL/88
AVIATION...MLB
Hazardous weather outlook, May 16, 11:40 PM EST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1240 AM EDT Fri May 17 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-180445-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1240 AM EDT Fri May 17 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Allegheny

When
May 17, 1:48 PM EST to 1:50 PM EST
Where
Allegheny County, 0.61 mi N of (Agc)allegheny Co Ar to 0.71 mi SSE of West Mifflin
Rating
EFU
Path length
0.61 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.359, -79.929

Video evidence confirmed a brief, weak tornado tracking just north of the Allegheny County Airport. Video analysis puts the track across the industrial complex located at Noble Drive. No known damage was observed, so wind estimates are unknown.

Tornado, Washington

When
May 17, 1:54 PM EST to 1:56 PM EST
Where
Washington County, 5.4 mi NW of Webster to 5.21 mi NW of Webster
Rating
EF0
Path length
0.46 mi
Path width
75 yd
Continued into
Allegheny, Pa (PBZ)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.251, -79.927

Tornadic damage associated with this mesocyclone occurred sporadically from near Elrama to eastern parts of Elizabeth, with several gaps in the damage swath.

Damage in Elrama was the most notable along this track, where multiple homes experienced removal of large portions of shingles, with some also losing siding/soffit. Tree damage also was noted in this area. The porch roof of a mobile home was removed and thrown into a neighboring yard in this area, and a swimming pool collapsed as the tornado attempted to lift it. Porch railings and furniture were destroyed and tossed. Home owners reported extreme difficulty attempting to close their front doors as the wind increased rapidly within the tornadic circulation. No homes suffered window loss, suggesting an upper bound on the wind speed. The tornado then crossed into Allegheny County.

Tornado, Allegheny

When
May 17, 1:54 PM EST to 2:14 PM EST
Where
Allegheny County, 0.28 mi N of Ehama to 1.55 mi N of Blaine Hill
Rating
EF0
Path length
5.39 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.254, -79.919

Tornadic damage associated with this mesocyclone occurred sporadically from near Elrama to eastern parts of Elizabeth, with several gaps in the damage swath.

After the tornado crossed into Allegheny County, sporadic tree damage was noted, especially in the area of Boston Hollow Rd and Mansfield Rd. In this segment of the circulation track, the swath of damage was narrow, and characterized by uprooted trees and snapped limbs.

Video of this sporadically contracted/intensified circulation was offered, confirming an occasional tornadic ground circulation to supplement the reports of damage.

Tornado, Westmoreland

When
May 17, 2:50 PM EST to 3:00 PM EST
Where
Westmoreland County, 1.29 mi WNW of Harrison City to 0.29 mi WNW of Boquet
Rating
EF0
Path length
2.94 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.358, -79.652

Damage was first noted in the vicinity of the Penn Township Municipal Complex, where flag poles were bent, and a tree limb was snapped. The damage swath continued sporadically over the remainder of the track to Greensburg-Jeannette Regional Airport. Although damage throughout was primarily to trees, some impact was observed in a neighborhood along Seslar Drive, where a few homes |suffered minor removal of shingles/siding/soffit. At the Regional Airport, a large tree was snapped.

Video was provided from multiple sources of persistent low-level rotation that sporadically contracted and tightened the ground circulation to tornadic strength, leading to the appearance of the tornado skipping over areas. The structural damage and some of the tree damage is consistent |with peak wind gusts of 70 mph.

Tornado, Allegheny

When
May 17, 3:37 PM EST to 3:45 PM EST
Where
Allegheny County, 2.08 mi E of Cherry City to 0.89 mi S of Sharpsburg
Rating
EF1
Path length
1.88 mi
Path width
125 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.476, -79.931

Based on initial reports of tree damage in the Morningside neighborhood, the track of a tornadic ground circulation began just outside of Highland Park and continued northeast across the Pittsburgh Zoo and across the Allegheny River, weakening below tornadic intensity as it entered Aspinwall.

Multiple trees were reported down in the Morningside neighborhood and across Highland Park. The circulation intensified as it approached the Pittsburgh Zoo, where several trees were felled and large limbs snapped. A large tree fell on a vehicle in the zoo's parking lot. No injuries were noted at the facility to humans or animals. Based on damage, peak wind during this phase of the tornado was 80 mph.

The circulation strengthened considerably as it descended from Highland Park to the river, with a large swath of hardwood trees felled along Allegheny River Blvd near the Highland Park Bridge. Power poles in this area also were leaning. The swath of damage continued to riverside. Damage here was consistent with peak wind of 105 mph.

Although no damage was observed across the river in Aspinwall, observers in Aspinwall noted a funnel cloud at ground level before dissipating near Waterworks shopping plaza. Additionally, radar data is consistent with the lofting of water into the tornadic circulation, suggesting the ground circulation was still in progress as the storm crossed into Aspinwall.

Because of the storm's proximity to the KPBZ radar, a tornadic debris signature (TDS) was noted in the radar data, indicating the lofting of debris as the tornado moved across Highland Park. Numerous videos provided to NWS Pittsburgh also confirm the mesocyclone structure of the storm/tornado as it advanced across Highland Park.

Flash Flood, Allegheny

When
May 17, 4:15 PM EST to 7:15 PM EST
Where
Allegheny County, 0.53 mi SSE of Duquesne to 0.55 mi SSE of Duquesne
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.362, -79.868

A car with an occupant was submerged in flood water at the intersection of Vermont Avenue and Pennsylvania Avenue.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyThe tornado archive for Pennsylvania, 2024Warnings in Pennsylvania, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184686, 1184755, 1188893, 1184687, 1184688, 1184684.